Serotonin syndrome

Serotonin syndrome is a type of drug poisoning that can occur in a combination or overdose of substances that affect the serotonin. Serotonin syndrome is a serious reaction that often requires hospitalization for observation.

Serotonin is a neurotransmitter that affects several places in the body. It is a so-called “neurotransmitter”; a chemical that transmits signals between different areas of the brain. Serotonin is thought to regulate many things, such as mood, sleep, appetite, behavior, memory and learning. Low levels of serotonin are often associated with depression.

Incorrect use can lead to drug poisoning

So-called SSRIs (selective serotonin reuptake inhibitors) that increase serotonin levels are usually used for various mental disorders such as anxiety, depression and obsessive-compulsive disorder. Serotonin syndrome occurs when serotonin-enhancing substances, such as SSRIs, are taken in excessive doses or combined with other preparations that eventually cause drug poisoning. This may include misuse of prescription drugs, but also misuse of illicit drugs that affect the level of serotonin.

Herbal remedies should not be taken with St. John’s wort while taking medicines for depression. Ask your doctor if you are taking different medicines that affect serotonin so that you know you are not at risk of getting any trouble.

Symptoms of serotonin syndrome

Some of the most common symptoms of serotonin syndrome are:

  • Cramps and spasms of muscles
  • Nausea
  • Confusion
  • Elevated blood pressure
  • Elevated body temperature
  • Shaking and involuntary movements
  • Concern, restlessness and irritation

Symptoms usually appear within six hours after taking drugs that affect serotonin levels.

Examination and diagnosis

There is no test to diagnose serotonin syndrome. The doctor can ask questions to the patient and take blood tests to rule out illnesses with similar symptoms.

Treatment of serotonin syndrome

In most cases of serotonin syndrome, it is enough to reduce or stop the substances that caused the disorder. Sometimes drugs are given to block the serotonin. If the syndrome is suspected, one is usually hospitalized for observation to monitor the course of the disease. In more severe cases of serotonin syndrome, medications that relieve symptoms, soothe or dull the patient may be used to relieve the symptoms. The symptoms usually disappear within 24 hours, but they can last for up to a few weeks.

When should you seek care?

If you experience symptoms similar to serotonin syndrome, you should contact a doctor immediately.

Leave a Reply

Your email address will not be published. Required fields are marked *

Back to top button